Kansas, 2021

Hail and Damaging Winds in Kansas, August 25, 2021

August 25, 2021 · NWS GLD · 12 events in 4 counties and zones

On August 25th, an outflow boundary produced from afternoon convection in southwestern Kansas moved northward. Thunderstorms developed along this boundary in northwestern Kansas during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On August 25th, an outflow boundary produced from afternoon convection in southwestern Kansas moved northward. Thunderstorms developed along this boundary in northwestern Kansas during the evening hours. These thunderstorms yielded hail up to golf balls in size and wind gusts up to 75 mph. The winds from the thunderstorm also produced a localized dust storm in eastern Greeley county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 2:02 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 25, 2:02 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
302 PM MDT Wed Aug 25 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 300 PM MDT Wed Aug 25 2021

Overview: An expansive upper level ridge will persist over the
Southern Plains and southern MS River Valley.. downstream of
persistent troughing aloft along the Pacific Coast. The Tri-State
area will remain situated on the N-NW periphery of the ridge.. at
the far southern fringe of the mid-latitude westerlies. In the
lower levels.. a weak/broad thermal low will persist in the lee of
the central Rockies.

In a rather stagnant synoptic pattern one would generally expect
little change in sensible weather conditions, however.. in such
close proximity to the mid-latitude westerlies, the Tri-State area
will, nevertheless, remain within the 'sphere of influence' of
small amplitude waves progressing northeastward from the
Intermountain West into the Northern Plains -- whether that
influence be direct or indirect. In general, well-above normal
temperatures and dry conditions are anticipated to persist.
Isolated afternoon and evening are possible during the aft/eve
hours Today and Thursday.. generally in northeast Colorado and
southwest Nebraska (in closer proximity to the mid-latitude
westerlies).

Convection Today: At 20Z, isolated diurnal convection was
developing invof a weak sfc cyclone /thermal low/ in far southwest
KS and far southeast CO.. as simulated reflectivity forecasts via
the HRRR and NAM NEST have suggested. Recent HRRR/ NAM NEST runs
have backed off on isolated development along the CO Front Range
and/or Palmer Divide late this afternoon.. perhaps due to
considerable convective inhibition assoc/w persistent stratus in
northeast CO. While effective deep layer shear is on the order of
35-40 knots invof the NE/KS border.. values sharply decrease with
southern extent into KS.. closer to the ridge aloft. Assuming
isold development does not occur in northern CO, organized
convection appears unlikely. South of I-70 -- mainly in
Greeley/Wichita counties -- strong insolation, near dry-adiabatic
SFC-H5 lapse rates, moderate instability, and extreme DCAPE
suggest that any high-based updrafts (short-lived, as they may
be) will be capable of producing brief severe downbursts.

Convection Thursday: Southwest flow aloft will modestly
strengthen over the central Rockies as cyclonic flow aloft
broadens/expands eastward from the Pacific Coast to the
Intermountain West.. yielding a somewhat deeper lee cyclone in
eastern CO.. and noticeably breezy south winds in western KS.
Expect a greater potential for convection (compared to today)..
with activity most likely emanating from the CO Front Range during
peak heating. With strong insolation, steep low-level/mid-level
lapse rates, moderate instability, and extreme DCAPE, any high-
based updrafts will be capable of producing damaging winds. At
this time, the greatest potential for organized severe weather
appears to be further north.. in central/northern Nebraska.. an
area more firmly entrenched in the mid-latitude westerlies.

.LONG TERM...(Friday through Wednesday)
Issued at 238 PM MDT Wed Aug 25 2021

At the start of the extended period, the CWA lies underneath a
trough yielding a mostly southwesterly flow during the Friday.
Models show redevelopment of the trough occurring near the far
western U.S./Canada border throughout Friday. On Saturday, the
southwesterly flow looks to continue as the redeveloped trough
progresses eastward into the Northern Plains region. A shortwave
disturbance appears to pass over the CWA during Saturday evening as
well. On Sunday, models depict the trough moving into the Great
Lakes region with a trailing ridge moving over the western CONUS
giving the CWA a westerly flow aloft. Another shortwave disturbance
is seen moving over the CWA on Sunday evening. Going into Monday,
the ridge continues to be the dominating feature over the central
CONUS with another trough building in the Pacific Northwest. On
Tuesday, forecast guidance shows the flow aloft turning
northwesterly as the upper air ridge in the central CONUS becomes
sandwiched between two upper air troughs. This pattern looks to
continue going into Wednesday with the GFS showing an upper air high
possibly forming over the CWA while the ECMWF does not currently
have this feature.

At the surface, the CWA looks to have some precipitation chances
during the long term period. While Friday looks to stay dry in the
CWA, the first chance for showers and thunderstorms appears to be
around Saturday afternoon and evening for the eastern half of the
CWA as a surface trough sets up in eastern CO. Sunday sees a slight
chance for showers and thunderstorms mostly for areas along and east
of KS-25 ahead of an approaching cold front that passes through the
CWA during the day though the timing of the frontal passage still
has some model uncertainty. Monday and Tuesday look to have minimal
precipitation chances being due to the upper air pattern. Wednesday
evening sees a possible return for showers and thunderstorms as
models show a possible surface low setting up in northeastern CO.
Elevated fire weather concerns are possible for areas along and west
of the CO border on Friday and Wednesday with minimum RH values
around or just below 20%. Near critical fire weather may be possible
for the same area on Tuesday with forecasted minimum RH values as
low as 15% are seen. Maximum wind gust speed may be the limiting
factor for fire weather conditions on these days, but the situation
will be monitored for changes in future model runs.

The Tri-State area should see high temperatures on Friday and
Saturday between the lower and upper 90s. On Sunday, daytime highs
cool to the lower to upper 80s with a cold front passage followed by
Monday's highs being in the lower to middle 90s. Tuesday's highs
expect to be in the middle to upper 90s while Wednesday's highs stay
in the lower to middle 90s. Tri-State area overnight lows for Friday
expect to be between the lower 60s and lower 70s with Saturday
seeing overnight lows in the middle 50s to the middle 60s. Overnight
lows for remainder of the long term period look to be in the upper
50s to middle 60s range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1200 PM MDT Wed Aug 25 2021

While MVFR ceilings may linger through late afternoon at both
terminals, VFR conditions are anticipated by sunset. However,
redevelopment of MVFR-IFR ceilings cannot be ruled out late this
evening and early Thu morning. 10-15 knot NE-ENE winds will veer
to the E late this afternoon, further veering to the S late this
evening and overnight. Southerly winds will strengthen to 15-25
knots late Thu morning.. near the end of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...076
AVIATION...VINCENT
Hazardous weather outlook, Aug 25, 7:29 AM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
829 AM MDT Wed Aug 25 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261430-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
829 AM MDT Wed Aug 25 2021 /929 AM CDT Wed Aug 25 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms may develop across portions of the area late
this afternoon and evening, mainly in northeast Colorado and areas
south of Interstate 70 in northwest Kansas. Isolated severe storms
are possible, mainly between 4 PM and 10 PM MDT. Damaging winds are
the primary hazard. An isolated instance of large hail cannot be
ruled out, mainly in northeast Colorado.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Elevated fire weather conditions are possible during the afternoon
hours on Thursday, Friday and Saturday, mainly in eastern Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Special weather statement, Aug 25, 3:58 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
558 PM CDT Wed Aug 25 2021

KSZ042-252330-
Wichita KS-
558 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southeastern Wichita
County through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Leoti, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3837 10135 3860 10131 3855 10113 3831 10113
TIME...MOT...LOC 2257Z 198DEG 7KT 3841 10122

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

024
Special weather statement, Aug 25, 4:01 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
501 PM MDT Wed Aug 25 2021

KSZ041-042-252330-
Wichita KS-Greeley KS-
501 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southwestern Wichita
and southeastern Greeley Counties through 530 PM MDT/630 PM CDT/...

At 501 PM MDT/601 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southeast of Tribune, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Wichita and southeastern Greeley Counties, including the following
locations... Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 10177 3851 10176 3846 10139 3826 10152
      3826 10174
TIME...MOT...LOC 2301Z 198DEG 7KT 3832 10164

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

024

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
August 25, 4:19 PM MST
Where
Greeley County, 2.98 mi W of Selkirk
Measured
27 kt (31 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.467, -101.585

Report received of visibility reduced to one-quarter mile or less at location due to blowing dust associated with outflow from nearby thunderstorms. Wind gust speed estimated based on nearest Mesonet station.

Hail, Wichita

When
August 25, 6:10 PM CST
Where
Wichita County, 9.54 mi NE of St Theresa
Measured
1.75 in hail
Reported by
Public
Coordinates
38.664, -101.331

Report received of golf ball sized hail at location.

Hail, Logan

When
August 25, 6:50 PM CST
Where
Logan County, 6.89 mi SSE of Mc Allaster
Measured
0.75 in hail
Reported by
Public
Coordinates
38.908, -101.351

Report received of half inch to penny sized hail at location.

Thunderstorm Wind, Logan

When
August 25, 6:50 PM CST
Where
Logan County, 6.89 mi SSE of Mc Allaster
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.908, -101.351

Report received of an estimated 75 mph thunderstorm wind gust at location.

Thunderstorm Wind, Logan

When
August 25, 7:01 PM CST
Where
Logan County, 1.06 mi NNW of Smoky Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.033, -101.380

Report received of an estimated 60 to 70 mph thunderstorm wind gust at location.

Hail, Logan

When
August 25, 7:06 PM CST
Where
Logan County, 1.05 mi NNW of Smoky Hill
Measured
1 in hail
Reported by
Public
Coordinates
39.033, -101.380

Report received of pea to quarter sized hail at location.

Thunderstorm Wind, Logan

When
August 25, 7:15 PM CST
Where
Logan County, 4.77 mi SSW of Winona
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.003, -101.269

Report received of an estimated 60 to 70 mph thunderstorm wind gust at location. Time is radar-estimated.

Hail, Logan

When
August 25, 7:20 PM CST
Where
Logan County, 3.45 mi WNW of Winona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.080, -101.313

Report received of quarter sized hail at location. Time is radar-estimated.

Thunderstorm Wind, Logan

When
August 25, 7:23 PM CST
Where
Logan County, 0.54 mi E of Mc Allaster
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -101.390

Mesonet station reported a thunderstorm wind gust of 59 mph at location.

Hail, Logan

When
August 25, 7:45 PM CST
Where
Logan County, 0.89 mi SE of Winona
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.060, -101.240

Report received of hail up to penny sized at location.

Hail, Thomas

When
August 25, 8:00 PM CST to 8:10 PM CST
Where
Thomas County, 0.72 mi SSW of Levant
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.370, -101.204

Off-duty NWS employee reported quarter sized hail at location.

Thunderstorm Wind, Thomas

When
August 25, 8:04 PM CST
Where
Thomas County, 9.75 mi WSW of Mingo
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.213, -101.130

Mesonet station KKSCOLBY28 reported a 58 mph thunderstorm wind gust at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982499, 978758, 978760, 978761, 978762, 978764, 978765, 978766, 978768, 978770, 978771, 978772.